Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 142, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2018, 3:20 PM MDT for Platte County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 3:20 PM MDT (21:20 UTC)
- Expired
- Jul 17, 2018, 4:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 116 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 9.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WUUS55 KCYS 172120
SVRCYS
WYC031-172200-
/O.NEW.KCYS.SV.W.0142.180717T2120Z-180717T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
320 PM MDT TUE JUL 17 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
East central Platte County in southeastern Wyoming...
* Until 400 PM MDT.
* At 320 PM MDT, a severe thunderstorm was located 10 miles north of
Lakeview North, or 13 miles north of Wheatland, moving southeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Guernsey and Grayrocks Reservoir.
This includes Interstate 25 in Wyoming between mile markers 86 and
95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4219 10510 4225 10507 4230 10499 4225 10467
4196 10466
TIME...MOT...LOC 2120Z 298DEG 19KT 4224 10501
HAIL...1.00IN
WIND...60MPH
$$
Lyons1 follow-up statement
297
WWUS55 KCYS 172146
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
346 PM MDT TUE JUL 17 2018
WYC031-172200-
/O.CON.KCYS.SV.W.0142.000000T0000Z-180717T2200Z/
Platte WY-
346 PM MDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EAST CENTRAL PLATTE COUNTY...
At 345 PM MDT, a severe thunderstorm was located near Grayrocks
Reservoir, or 10 miles northeast of Wheatland, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grayrocks Reservoir.
This includes Interstate 25 in Wyoming between mile markers 86 and
87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4215 10502 4223 10493 4218 10467 4196 10466
TIME...MOT...LOC 2145Z 298DEG 19KT 4218 10485
HAIL...1.00IN
WIND...60MPH
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:06 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 17, 2:06 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
206 PM MDT Tue Jul 17 2018
.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018
Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.
Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.
.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018
Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jul 17 2018
The main concern with this forecast package is the thunderstorm
chances again this afternoon and evening.
Latest water vapor loop was showing a shortwave tracking through
northern Wyoming. This feature was tracking east and should cause
some thunderstorms to flare across northern Wyoming this
afternoon. There is also enough moisture and upslope flow to
trigger some isolated convection along the southern Laramie Range.
Therefore, we went ahead and inserted some VCTS in the LAR/CYS TAF
sites early this afternoon. Not as confident during the early
evening at this point, but we will continue to monitor through the
afternoon. Further north in KCDR and KAIA thunderstorm chances are
looking fairly good this evening as an area of thunderstorms
should blossom northeast Wyoming and track east-southeast towards
the KCDR and KAIA taf sites between 04-06z. Meanwhile, KSNY and
KBFF may be on the southern edge of this complex of storms.
&&
.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018
Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ303-308.
NE...Flash Flood Watch from 6 PM MDT this evening through late
tonight for NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...REHazardous weather outlook, Jul 17, 4:20 AM MDT, 11 hours before
Hazardous Weather Outlook National Weather Service Cheyenne WY 420 AM MDT Tue Jul 17 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 420 AM MDT Tue Jul 17 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a marginal risk of severe thunderstorms this afternoon and evening across most of the forecast area, except for over western Carbon County. A Flash Flood Watch is in effect tonight for the Nebraska Panhandle. Scattered thunderstorms will develop late this morning and early this afternoon over the mountains of southeast Wyoming and will gradually spread and increase in coverage as they move eastward over the southeast Wyoming plains this afternoon. Thunderstorms will continue to develop and increase in coverage this evening, especially over far eastern Wyoming and the Nebraska Panhandle. Thunderstorms will gradually end from west to east tonight. Some of the thunderstorms may become strong to severe this afternoon over southeast Wyoming, and along and east of Interstate 25 this evening, producing large hail and damaging winds. Locally heavy rain will be possible from some thunderstorms, particularly across the Nebraska Panhandle tonight, and especially during the evening hours. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Some thunderstorms will be possible over and near the mountains on Sunday and Monday. .Spotter information statement... Your National Weather Service Cheyenne team would appreciate any reports of strong wind, heavy rain or hail this afternoon and evening from thunderstorms. Rubin
In the hours before
Special weather statement, Jul 17, 1:39 PM MDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 139 PM MDT TUE JUL 17 2018 WYZ116-117-172030- South Laramie Range WY-South Laramie Range Foothills WY- 139 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WEST CENTRAL LARAMIE COUNTIES UNTIL 230 PM MDT... At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near Baldy Peak, or 15 miles northeast of Laramie, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Horse Creek and Iron Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4145 10549 4155 10546 4157 10512 4135 10513 TIME...MOT...LOC 1939Z 275DEG 17KT 4149 10541 Cox
Special weather statement, Jul 17, 1:52 PM MDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Cheyenne WY 152 PM MDT TUE JUL 17 2018 WYZ115-116-172030- South Laramie Range WY-Laramie Valley WY- 152 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL 230 PM MDT... At 152 PM MDT, Doppler radar was tracking a strong thunderstorm near Tie Siding, or 16 miles south of Laramie, moving east at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pumpkin Vine, Vedauwoo, Tie Siding, Buford and The Buttes. This includes Interstate 80 in Wyoming between mile markers 330 and 335. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4116 10566 4115 10529 4100 10529 4100 10566 TIME...MOT...LOC 1952Z 275DEG 17KT 4107 10558 Cox
Special weather statement, Jul 17, 2:25 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Cheyenne WY 225 PM MDT TUE JUL 17 2018 WYZ116>118-172115- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 225 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST CENTRAL LARAMIE COUNTIES UNTIL 315 PM MDT... At 225 PM MDT, Doppler radar was tracking a strong thunderstorm over Horse Creek, or 22 miles northeast of Laramie, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Horse Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4140 10533 4149 10522 4147 10492 4130 10507 TIME...MOT...LOC 2025Z 283DEG 12KT 4145 10519 Cox
Special weather statement, Jul 17, 2:37 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Cheyenne WY 237 PM MDT TUE JUL 17 2018 WYZ103-106-107-172115- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 237 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND WEST CENTRAL PLATTE COUNTIES UNTIL 315 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near Harris Park, or 25 miles northwest of Wheatland, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Harris Park. LAT...LON 4236 10535 4241 10522 4235 10506 4225 10526 TIME...MOT...LOC 2037Z 318DEG 5KT 4234 10526 Cox
Special weather statement, Jul 17, 2:57 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Cheyenne WY 257 PM MDT TUE JUL 17 2018 WYZ117-118-172145- Central Laramie County WY-South Laramie Range Foothills WY- 257 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 345 PM MDT... At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near Horse Creek, or 23 miles northwest of Cheyenne, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Horse Creek. This includes Interstate 25 in Wyoming between mile markers 31 and 43. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4131 10510 4144 10522 4162 10488 4148 10476 TIME...MOT...LOC 2057Z 235DEG 20KT 4141 10508 Cox
Special weather statement, Jul 17, 3:06 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Cheyenne WY 306 PM MDT TUE JUL 17 2018 WYZ117>119-172145- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 306 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 345 PM MDT... At 305 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of North Cheyenne to near Natural Fort. Movement was east at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Cheyenne, Burns, South Greeley, Hillsdale, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Carpenter, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 26. Interstate 80 in Wyoming between mile markers 357 and 392. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4137 10491 4138 10422 4100 10424 4100 10492 TIME...MOT...LOC 2105Z 276DEG 38KT 4130 10486 4100 10487 Lyons
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:02 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| Jul 16, 7:06 PM MDT | Special Weather Statement | CYS | Albany | 39 min |
| Jul 17, 1:16 PM MDT | Fire Weather Watch | CYS | 6 hr | |
| Jul 17, 1:39 PM MDT | Special Weather Statement | CYS | Albany | 51 min |
| Jul 17, 2:18 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 27 min |
| Jul 17, 2:25 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Jul 17, 2:37 PM MDT | Special Weather Statement | CYS | Platte | 38 min |
| Jul 17, 2:43 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 47 min |
| Jul 17, 2:49 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 41 min |
| Jul 17, 2:57 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Jul 17, 3:06 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
| Jul 17, 3:30 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 45 min |
| Jul 17, 3:53 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 10 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.